Extensions through codimension one to sense preserving mappings
Annales de l'Institut Fourier, Volume 23 (1973) no. 2, pp. 215-227.

The archetype for the questions considered is: “Which plane oriented curves in the plane are representable as the images of the boundary of a disk under holomorphic function?” This question is equivalent to: “Which immersion of the circle in the plane are extendable to smooth sense preserving (= non-negative jacobian) mappings of the closed disk with the jacobian positive on the boundary?”

The second question is generalized in terms of the genus and dimension of the source and target. An exposition is given in terms of motivation, results, approaches and conjectures.

L’archétype des questions considérées ici est le suivant : “Quelles sont les courbes planes orientées qui peuvent être représentées comme images de la frontière d’un disque par une fonction holomorphe ?” Cette question est équivalente à la suivante : “Quelles sont les immersions du cercle dans le plan possédant une extension au disque fermé régulière, préservant l’orientation ( à jacobien non négatif)” ?

La seconde question est généralisée en termes du genre et de la dimension des ensembles de départ et d’arrivée. L’exposé est fait en termes de la motivation, des résultats, des méthodes et des conjectures.

@article{AIF_1973__23_2_215_0,
     author = {Titus, Charles J.},
     title = {Extensions through codimension one to sense preserving mappings},
     journal = {Annales de l'Institut Fourier},
     pages = {215--227},
     publisher = {Imprimerie Durand},
     address = {28 - Luisant},
     volume = {23},
     number = {2},
     year = {1973},
     doi = {10.5802/aif.469},
     zbl = {0267.57015},
     mrnumber = {50 #1265},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.469/}
}
TY  - JOUR
TI  - Extensions through codimension one to sense preserving mappings
JO  - Annales de l'Institut Fourier
PY  - 1973
DA  - 1973///
SP  - 215
EP  - 227
VL  - 23
IS  - 2
PB  - Imprimerie Durand
PP  - 28 - Luisant
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.469/
UR  - https://zbmath.org/?q=an%3A0267.57015
UR  - https://www.ams.org/mathscinet-getitem?mr=50 #1265
UR  - https://doi.org/10.5802/aif.469
DO  - 10.5802/aif.469
LA  - en
ID  - AIF_1973__23_2_215_0
ER  - 
%0 Journal Article
%T Extensions through codimension one to sense preserving mappings
%J Annales de l'Institut Fourier
%D 1973
%P 215-227
%V 23
%N 2
%I Imprimerie Durand
%C 28 - Luisant
%U https://doi.org/10.5802/aif.469
%R 10.5802/aif.469
%G en
%F AIF_1973__23_2_215_0
Titus, Charles J. Extensions through codimension one to sense preserving mappings. Annales de l'Institut Fourier, Volume 23 (1973) no. 2, pp. 215-227. doi : 10.5802/aif.469. https://aif.centre-mersenne.org/articles/10.5802/aif.469/

[1] D. C. Benson, Extensions of a Theorem of Loewner on Integral Operators, Pacific J. Math. 9 (1959), 365-377. | MR: 21 #7406 | Zbl: 0085.31801

[2] S. J. Blank, Extending Immersions of the Circle, Dissertation, Brandeis U., 1967.

S. J. Blank and V. Poenaru, Extensions des Immersions en Codimension 1 (d'après Blank), Séminaire Bourbaki 1967-1968, Expose 342, Benjamin, 1969. | Numdam | Zbl: 0223.57013

[3] P. M. Cohn, Free Associative Algebras, Bull. London Math. Soc. 1 (1969), 1-39. | MR: 39 #2800 | Zbl: 0174.32501

[4] A. O. Farias, Orientation Preserving Mappings, A Semigroup of Geometric Transformations and A Class of Integral Operators, Dissertation, U. of Michigan, 1970.

[5] A. O. Farias, Orientation Preserving Mappings, A Semigroup of Geometric Transformations and a Class of Integral Operators, Trans. AMS 167 (1972), 279-290. | Zbl: 0214.50403

[6] A. O. Farias, Immersions of the Circle and Extensions to Orientation Preserving Mappings, Annals Brazilian Acad. Sci., to appear. | Zbl: 0295.57017

[7] G. K. Francis, The Folded Ribbon Theorem, A Contribution to the Theory of Immersed Circles. Trans. A.M.S., 141 (1969), 271-303. | MR: 39 #4863 | Zbl: 0182.26404

[8] G. K. Francis, Extensions to the Disk of Properly Nested Immersions of the Circle, Michigan Math. J., 17 (1970), 373-383. | MR: 44 #2209 | Zbl: 0203.25804

[9] G. K. Francis, Restricted Homotopies of Normal Curves, Proc. AMS 77 (1971).

[10] G. K. Francis, Generic Homotopies of Immersions, Preprint, U. of Illinois, Urbana, 1972. | Zbl: 0223.57016

[11] André Gramain, Bounding Immersions of Codimension 1 in Euclidean Space, Bull. AMS. 76 (1970), 361-364. | Zbl: 0191.54701

[12] M. Heins and M. Morse, Deformation Classes of Meromorphic Functions and their Extensions to Interior Transformations, Acta Math., 80 (1947), 51-103. | MR: 8,507b | Zbl: 0029.29202

[13] M. Heins and M. Morse, Topological Methods in the Theory of Functions of a Complex Variable, Annals of Math. Studies 15, Princeton U. Press, Princeton, 1947. | MR: 8,507c | Zbl: 0041.39604

[14] C. Loewner, A Topological Characterization of a Class of Integral Operators, Annals of Math. (2), v. 49 (1948), 316-332. | MR: 9,502d | Zbl: 0032.07401

[15] M. L. Marx, Normal Curves arising from Light Open Mappings of the Annulus, Trans. AMS. 120 (1965), 45-56. | MR: 33 #3278 | Zbl: 0215.13201

[16] M. L. Marx, The Branch Point Structure of Extensions of Interior Boundaries, Trans. AMS. 13 (1968), 79-98. | MR: 36 #5914 | Zbl: 0167.51403

[17] M. L. Marx, Light Open Mappings on a Torus with a Disk Removed, Michigan Math. J., 15 (1968), 449-456. | MR: 38 #2750 | Zbl: 0177.25504

[18] M. L. Marx, Extensions of Normal Immersions of S1 in R2, (to appear) Trans. AMS. | Zbl: 0284.30028

[19] M. L. Marx and R. F. Verhey, Interior and Polynomial Extensions of Immersed Circles, Proc. AMS 24 (1970), 41-49. | MR: 40 #5879 | Zbl: 0187.20105

[20] J. W. Milnor, Topology from a Differentiable Viewpoint, U. of Virginia Press, Charlottesville, 1965. | MR: 37 #2239 | Zbl: 0136.20402

[21] V. T. Norton, On Polynomial and Differential Transvections of the Plane, Dissertation, U. of Michigan, 1970.

[22] E. Picard, Traité d'Analyse (2), 310-314.

[23] V. Poenaru, On Regular Homotopy in Codimension One, Annals Math. 83 (1966), 257-265. | MR: 33 #732 | Zbl: 0142.41105

[24] S. Stoilow, Leçons sur des Principes Topologiques de la Théorie des Fonctions Analytiques, Gauthier-Villars, Paris, 1938.

[25] C. J. Titus, The Image of the Boundary under a Local Homeomorphism, Lectures on Functions of a Complex Variable, U. of Michigan Press (1955), 433-435. | MR: 16,1096e | Zbl: 0067.30506

[26] C. J. Titus, Sufficient Conditions that a Mapping be Open, Proc. AMS 10 (1959), 970-973. | MR: 22 #971 | Zbl: 0105.16803

[27] C. J. Titus, The Combinatorial Topology of Analytic Functions on the Boundary of a Disk, Acta Math. 105 (1961), 45-64. | MR: 29 #3652 | Zbl: 0101.15503

[28] C. J. Titus, Characterization of the Restriction of a Holomorphic Function to the Boundary of a Disk, J. Analyse Math. 18 (1967), 351-358. | MR: 35 #3072 | Zbl: 0181.36001

[29] C. J. Titus, Transformation Semigroups and Extensions to Sense Preserving Mappings, Aarhus U. Preprint Series 1970-1971, 35.

[30] C. J. Titus, A Proof of the Caratheodary Conjecture on Umbilic Points and a Conjecture of Lœwner, (to appear), Acta Math.

[31] C. J. Titus and G. S. Young, An Extension Theorem for a Class of Differential Operators, Michigan Math. J. 6 (1959), 195-204. | MR: 22 #231 | Zbl: 0089.06702

[32] R. F. Verhey, Diffeomorphic Invariants of Immersed Circles, Dissertation, U. of Michigan, 1966. | Zbl: 0231.57018

[33] G. T. Whyburn, Topological Analysis, Princeton Math. Series 23, Princeton U. Press, Princeton, 1964. | Zbl: 0186.55901

Cited by Sources: